Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 84, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 17, 2005, 5:37 AM CDT for Sanborn County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 5:37 AM CDT (10:37 UTC)
- Expired
- May 17, 2005, 6:01 AM CDT
- In force
- 24 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 110 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 171037 SVRFSD SDC111-171100- /O.NEW.KFSD.SV.W.0084.050517T1037Z-050517T1100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 537 AM CDT TUE MAY 17 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 600 AM CDT * AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER SANBORN COUNTY...OR ABOUT 11 MILES NORTH OF MITCHELL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SANBORN COUNTY EAST OF LETCHER THROUGH 555 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4399 9812 4385 9809 4385 9786 4400 9786 $$ CHAPMAN
3 follow-up statements
000 WWUS53 KFSD 171050 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 549 AM CDT TUE MAY 17 2005 SDC111-171100- /O.CON.KFSD.SV.W.0084.000000T0000Z-050517T1100Z/ SANBORN SD- 549 AM CDT TUE MAY 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR SANBORN COUNTY... AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER SANBORN COUNTY ABOUT 5 MILES EAST OF LETCHER NEAR HIGHWAY 37...OR ABOUT 12 MILES NORTH OF MITCHELL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SANBORN COUNTY EAST OF LETCHER THROUGH 600 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4399 9812 4385 9809 4385 9786 4400 9786 $$ CHAPMAN
000 WWUS53 KFSD 171050 CCA SVSFSD SEVERE WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 549 AM CDT TUE MAY 17 2005 SDC111-171100- /O.CON.KFSD.SV.W.0084.000000T0000Z-050517T1100Z/ SANBORN SD- 549 AM CDT TUE MAY 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 AM CDT FOR SOUTHERN SANBORN COUNTY... AT 547 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED OVER SANBORN COUNTY ABOUT 5 MILES EAST OF LETCHER NEAR HIGHWAY 37...OR ABOUT 12 MILES NORTH OF MITCHELL...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SANBORN COUNTY EAST OF LETCHER THROUGH 600 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4399 9812 4385 9809 4385 9786 4400 9786 $$ CHAPMAN
000 WWUS53 KFSD 171101 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 559 AM CDT TUE MAY 17 2005 SDC111-171109- /O.EXP.KFSD.SV.W.0084.000000T0000Z-050517T1100Z/ SANBORN SD- 559 AM CDT TUE MAY 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SANBORN COUNTY EXPIRES AT 600 AM CDT... THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED A BIT...AND NO LONGER APPEARS SEVERE. THE STORM WILL LIKELY PRODUCE HAIL UP TO A HALF INCH IN DIAMETER...AND TORRENTIAL RAINFALL. LAT...LON 4399 9812 4385 9809 4385 9786 4400 9786 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:30 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 17, 3:30 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT TUE MAY 17 2005 .DISCUSSION... MAIN STORY IN THE SHORTER TERM IS THE STRONG UPPER TROF PASSAGE MOVG VERY SLOWLY THRU THE FSD FA TUE EVENING THRU WED AFTN. IN THE NEAR TERM...CONVECTION HAS FIRED PRIMARILY IN SW MN...WITH SOME ACCAS SHRA MOVG EWD TOWARD KSUX IN NERN NEB. THE SW MN CONVECTION IS ASSOCIATED WITH A WEAK MID LVL WAVE AND DECENT LOW LVL JET... COUPLED WITH A SUBTLE WMFNT TO THE N OF THE FSD FA. THE FIRST TS GOT GOING JUST N OF BROOKINGS COUNTY AROUND 11 PM...AND GRADUALLY BUILT SWD AS IT MOVED EWD INTO THE LOW LVL JET. WL FOLLOW THIS CONVECTION EWD THRU THE PRE DAWN HRS...NOT IN ANY HURRY TO LEAVE WITH WK MID LVL WINDS AT 10 TO 15 KTS. REALLY CANNOT TOTALLY RULE OUT SMALL POPS THROUGHOUT THE CWFA IN THE MORNING HRS AFTER SUNRISE DUE TO SOME INSTABILITY ALOFT AND NO SHORTAGE OF ACCAS ON THE IR. WL LIKELY GET OUR MIDDAY BREAK...THEN AM CONCERNED ABOUT MORE DEVELOPMENT NEAR THE LEFTOVER SFC WMFNT IN OUR FAR NE IN THE EARLY AFTN...BUILDING SLGTLY SWD THRU THE AFTN HRS COVERING MUCH OF OUR EAST. THEN LATE THIS AFTN...INTERACTION IN OUR WRN QUARTER OF THE FA WITH THE STRONG WAVE. BOTH SFC AND ELEVATED CAPES ARE WELL ABV 1000 J/KG IN OUR WRN THIRD THIS AFTN...AND MID LVL WINDS IN OUR WRN QUARTER ACTUALLY DO INCREASE TO 25 TO 35 KTS. INSTABILITY IS ALSO QUITE HIGH IN OUR WEST...SO INTITIAL LATE AFTN AND EVENING SVR CHCS IN OUR WRN THIRD ARE DEFINITELY THERE...PARTIALLY DUE TO THE WINDS WHICH IS NEXT. NOW TO THE WINDS. OPTED TO NOT ISSUE A WIND ADVY THRU THE CWFA ATTM. H85 WINDS DO PICKUP THRU THE AFTN HRS IN THE 35 TO 40 KT RANGE PER THE NAM...WITH LESS GRADIENT IN OUR FAR WEST. HOWEVER WITH PERSISTENT WAA...SOMETIMES THESE SSE WINDS JUST DO NOT MIX FULLY ENUF TO MEET THE CRITERIA. NOW IRONICALLY...AM ACTUALLY MORE CONCERNED ABOUT A WIND ADVY IN OUR ERN HALF THRU PART OF TONIGHT. NAM LOW LVL JET REALLY STARTS TO CRANK AT 50 TO 55 KTS IN THE EAST WITH MOST SNDGS NOT TEMP INVERTED YET...SUGGESTING MOIST ADIABATIC LAPSE RATES. A COUPLE OF NAM SNDGS SHOW A SUBTLE INVERSION NEAR H9...AND OF COURSE AFTER DARK PREDICTING MIXING IS ALWAYS TRICKY. SO ATTM...NOT BRAVE ENUF TO PULL THE TRIGGER ON A WIND ADVY TONIGHT BUT SOMETHING TO WATCH...ESP ON THE BUFFALO RIDGE. SO BACK TO SVR POTENTIAL...SOME STORMS MAY REACH SVR WIND CRITERIA BY DEFAULT IN OUR WRN THIRD WITH THE VERY STOUT LOW LVL WINDS THRU THE EVENING HRS. MIXED AND MATCHED GUIDANCE TEMPS TODAY AND TONIGHT...AND REALLY DID NOT CHANGE PREV FCST TEMPS VERY MUCH AS THEY STILL LOOK GOOD. AS MENTIONED ABOVE...THE UPPER TROF HAS NO REAL PUSH BEHIND IT AND VERY SLOWLY MOVES EWD TONIGHT AND WED IN THIS AREA. CONVECTION CHCS ARE OBVIOUSLY GOOD TONIGHT...AND WITH THE WEAK MID LVL WINDS...THERE COULD BE SOME SLOW MOVG DOUSERS AROUND. ON WED...INSTABILITY WRAP AROUND SHRA WL PROBABLY BE FOUND IN OUR WRN CWFA AND FUTURE SHIFTS WL LIKELY WANT TO GO HIGHER THAN SLGT CHCS IN THE WEST...WITH A STRONG TROWAL TYPE SITUTATION GOING ON OUT THERE. IN THE EAST...MID LVL WAVE HAS STILL NOT CLEARED YET WITH SW FLOW ALOFT SO SCT TS WL GET GOING AGAIN THRU THE AFTN HRS...COUPLED WITH THE MID LVL THTE RIDGING EXTENDING EWD ORIENTED FM NW TO SE. BIG DISCRENPANCIES EXIST BETWEEN THE NAM/GFS H85 TEMPS SO WED HIGHS ARE PROBLEMATIC. HOWEVER...PREFER THE SLOWER NAM SOLN THRU THIS WHOLE EVENT WITH THE WK MID LVL FLOW...SO BELIEVE THAT THE H85 TEMPS ON THE GFS MAY BE TOO COOL. THEREFORE TRENDED MORE TOWARD THE WARMER GUIDANCES. MID/UPPER WAVE SLOWLY OOZES SEWD THRU TIME ON WED NIGHT AND THU... WHICH WL GIVE RAPIDLY CLEARING SKIES ACROSS OUR WEST...MOVG INTO THE ERN CWFA ON THU. AGAIN...BIG DIFFERENCES BETWEEN H85 TEMPS IN THE WED NIGHT THRU THU NIGHT TIMEFRAME BETWEEN THE NAM/GFS...AND THIS TIME OPTED TOWARD COOLER GUIDANCES AT NIGHT WITH THE DRIER AIR AND LIGHTER WINDS...AND SPLIT THE DIFFERENCE BETWEEN THE MET/MAV ON THU DAY. NO CHANGES TO THE EXTENDED ATTM. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
Hazardous weather outlook, May 17, 4:51 AM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 451 AM CDT TUE MAY 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 451 AM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY WEST OF A YANKTON SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE...PRIMARILY FROM ABOUT 6 PM TO 10 PM THIS EVENING. ALTHOUGH SOME NICKEL TO QUARTER SIZED HAIL COULD OCCUR...THE PRINCIPAL THREAT WILL BE VERY STRONG WINDS IN SOME STORMS IN EXCESS OF 60 MPH. THIS IS DUE TO STRONG WINDS EXISTING JUST ABOVE THE SURFACE. IN ADDITION TO THIS THREAT...GENERAL THUNDERSTORMS WILL BE SCATTERED THROUGH THE AREA THIS MORNING...AND SOME OF THESE STORMS WILL HAVE HEAVY RAINFALL EARLY THIS MORNING IN SOUTHWEST MINNESOTA. BE ALERT FOR PONDING WATER IN LOW LYING AREAS ALONG AND EAST OF A WORTHINGTON MINNESOTA TO MARSHALL MINNESOTA LINE THROUGH MID MORNING. IT WILL ALSO BE QUITE WINDY OVER THE ENTIRE AREA TODAY...AND ALONG AND EAST OF I 29 TONIGHT. HOWEVER THE WIND SPEEDS ARE EXPECTED TO REMAIN JUST BELOW ADVISORY CRITERIA TODAY. FLOODING... MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE UPPER LITTLE SIOUX RIVER FOR MUCH OF THIS WEEK. ADDITIONAL RAINS TUESDAY NIGHT INTO WEDNESDAY MAY HAVE AN EFFECT ON RIVER LEVELS...EXTENDING THE TIME THE RIVER IS IN FLOOD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON WEDNESDAY...ALONG THE I 29 CORRIDOR AND EASTWARD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THERE WILL BE LESS OF A WIND THREAT ON WEDNESDAY AND MORE OF A HAIL THREAT DUE TO COLDER TEMPERATURES ALOFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.